Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

February 13, 2017Genesee County, Livingston County, Orleans County, New York

NWS Buffalo, NY issued this special weather statement at Feb 13, 2017, 4:45 AM EST for Genesee County, Livingston County, Orleans County, New York. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 13, 2017, 4:45 AM EST (09:45 UTC)
Expired
Feb 13, 2017, 6:00 AM EST
In force
75 min
Issued by
NWS Buffalo, NY

Counties Genesee County, NY, Livingston County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 47 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS81 KBUF 130945
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
445 AM EST MON FEB 13 2017

NYZ001>003-011>013-131100-
Livingston-Wyoming-Orleans-Genesee-Monroe-Niagara-
445 AM EST MON FEB 13 2017

...ACCUMULATING LAKE SNOWS WILL IMPACT PORTIONS OF THE NIAGARA 
FRONTIER AND GENESEE VALLEY EARLY THIS MORNING...

At 445 AM EST, a band of moderately heavy lake effect snow extended 
from the Lake Ontario lake shore near Lyndonville southeast to 
Albion...Elba...Le Roy and Geneseo. Snow will fall at a rate of a 
half to one inch per hour within this band...with winds of 15 to 25 
mph resulting in blowing snow as well. 

Other sites possibly affected by this band include...Batavia, 
Medina, Letchworth State Park, Avon, Mount Morris, Pavilion and 
Byron.

Roads in these areas will be snow covered and slick..including the 
New York State Thruway between exits 47 and 48...and Interstate 390 
between exits 7 and 10. 

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

LAT...LON 4340 7865 4340 7864 4342 7840 4342 7829
      4287 7763 4268 7783
TIME...MOT...LOC 0939Z 299DEG 152KT 4228 7647 
$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 13, 4:01 AM EST, 44 minutes earlier.

Area forecast discussion, Feb 13, 4:01 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
401 AM EST Mon Feb 13 2017

.SYNOPSIS...
A strong coastal storm will continue to generate some snow across
the North Country today...while a colder airmass will support more
lake snows southeast of Lakes Erie and Ontario. All of this snow
will taper off this afternoon...with weak high pressure encouraging
fair weather for much of our area tonight. The next widespread
snowfall can be expected Tuesday night into Wednesday as a storm
system will pass to our north and east.

&&

.NEAR TERM /THROUGH TONIGHT/...
While the most interesting weather feature of the day will be the
explosive deepening of the storm off the coast of Maine...our
forecast area will have to contend with the impacts of both the
synoptic storm and localized mesoscale lake processes. Such is the
life in the Great Lakes.

Starting with the big picture first...a strong 150kt H25 jet feeding
through the base a digging longwave trough over New England early
this morning will continue to strengthen the coastal storm off of
Maine. Deep moisture being circulated around the backside of this
cyclone will be lifted orographically across the North Country
through at least the midday hours...and this will keep fairly
widespread accumulating snow in place. While the most significant
snow has already fallen for that area...an additional few inches
will be possible...particularly form the Tug Hill east to the
foothills of the Adirondacks. The winter storm warning for that area
will thus remain in place.

The deep storm system is also funnelling a fresh cold airmass across
the Lower Great lakes...and therein lies the second part of this
event. Lake snows will persist southeast of both Lakes Erie and
Ontario today...with the most persistent and significant lake
enhancement being focused between Rochester and Syracuse. This is
where the synoptic moisture will be the deepest and the cap should
be in excess of 10k ft. Daytime snow accumulations in this area will
generally range from two to four inches. For sites southeast of Lake
Erie...snow accumulations will be held in check by a notably less
synoptic moisture and a cap that will in the vicinity of 5k ft. The
multiple bands off Lake Erie will move around as well...and with
diurnal effects leading to an increased cellular nature of the bands
as the day wears on...fresh accumulations from sunrise to sunset in
this area will generally be two inches or less.

One final area to watch will be across Niagara...Orleans and Genesee
counties this morning where a couple inches of snow will be
possible. A band of moderately heavy lake snow being fed southward
from Georgian Bay will spray accumulating snow over this area for at
least the first half of the morning...then increased diurnal mixing
should help to break up/weaken the upstream connection.

Elsewhere today...it will be partly to mostly cloudy with some
flurries and a few light snow showers. Temperatures today will be
nearly steady...with readings generally ranging from around 30
across the lake plains to the mid 20s across the bulk of the Srn
Tier and also east of Lake Ontario. making it feel colder though
will be a biting west to northwest wind that could gust to 35 mph at
times. This will produce wind chills in the teens and single digits
(Srn Tier).

The coastal storm will push to the south of Nova Scotia tonight...
while a low amplitude ridge will work cross the Lower Great Lakes.
Warm advection associated with this ridge will not only lower the
limiting cap over the lakes...but will also eliminate the lake
driven instability. This will bring an end to any leftover lake
effect snow showers...leaving fair uneventful weather across the
region for the overnight. Temperatures will drop into the teens east
of Lake Ontario and across the Southern Tier while mins in the lower
20s should be found elsewhere.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
On Tuesday the axis of a weakening surface ridge will slide east and
into New England...while a clipper system slowly drops southeastward
across Ontario Province. The developing warm air advection regime
between these two systems will help to drive our temperatures back
up to above normal levels...with daytime highs ranging from the lower
to mid 30s east of Lake Ontario to the upper 30s to lower 40s elsewhere.
Across far western New York...the combination of a tightening pressure
gradient/developing 30-40 knot southwesterly low level jet and funnelling
up Lake Erie will lead to a period of windy conditions across the Niagara
Frontier...where some wind gusts to 30-35 knots will be possible during
the midday and afternoon hours. Precipitation-wise...it still appears
as if the approaching clipper will remain far enough to our north for
the bulk of the area to eke out a mainly dry day...with only the North
Country seeing a lower-end chance of snow showers arrive late in the
day.

Tuesday night and early Wednesday the clipper system will slide
further southeastward into the Upper Saint Lawrence Valley...before
redeveloping off the New England coastline during the remainder of
Wednesday. Increasing moisture and synoptic-scale ascent attendant to
this system will bring an increasing potential for snow showers to the
entire area through this time frame...with the greatest probabilities
of these found east of the lakes where upsloping and lake influences
will help to provide some additional enhancement.

Wednesday night and Thursday the coastal low will slowly exit into
the Canadian Maritimes...while high pressure builds eastward across
the Ohio Valley and Central Great Lakes. Lingering synoptic-scale
moisture in the wake of the low should continue to support a general
likelihood of snow showers across the area Wednesday night...along
with some areas of lake effect snow southeast of the lakes as 850 mb
temps cool to around -13C and lake delta-T values finally surpass
critical thresholds. All of this should then slowly wind down from
west to east Thursday and Thursday night as the aforementioned high
builds toward and eventually into our region.

For most areas...the snow shower activity expected during the Tuesday
night-Thursday time frame should generally be light in nature...with
only minor nuisance-type accumulations of an inch or less expected
every 12 hours or so. The exceptions to this will be in areas east
and southeast of the lakes...where the combination of orographic and
lake enhancement could eventually lead to some advisory-worthy snows.
At this juncture it appears that the greatest potential for this will
lie in the Wednesday night-early Thursday period...when our airmass
will be coldest and most favorable for lake enhancement...and when
diurnal influences will be at a minimum.

While our temperatures will generally cool from Tuesday night onward
as progressively colder air works its way back into our region...these
will remain unremarkable for this time of year. More specifically...
expect lows initially in the 25-30 range Tuesday night to mostly pull
back to the teens by Thursday night...while daytime highs in the lower
to mid 30s Wednesday recede into the mid and upper 20s for Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As we move into the extended portion of the forecast...the medium
range guidance packages remain in good agreement that the axis of
the aforementioned surface ridge will slip off to our southeast...
while otherwise remaining the dominant surface feature across the
eastern CONUS. Meanwhile...the upper level flow across North America
will also become much lower in amplitude.

As a result...we can expect this period to be dry throughout...with
the developing southwesterly return flow around the backside of the
departing ridge also helping to drive temperatures up to solidly
above normal levels by next weekend. While it's still early...it
currently appears that readings should at least surge well into the
40s (and perhaps even higher) south of Lake Ontario next weekend...
while the North Country experiences somewhat cooler (but still above
average) temperatures.

Taking a peek out beyond the end of this period...the GFS/GEM/ECMWF
all continue to suggest that in the mean...a general low-amplitude
upper level flow will continue across North America through at least
the first half of the following week. This would result in Pacific-
based air dominating the Lower 48 and any truly cold air remaining
locked up well to the north of the US-Canadian border...which would
in turn allow the trend toward above normal temperatures to persist
through the middle of next week...and perhaps longer.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
The combination of the affects of a strengthening coastal storm and
lake effect will lead to widespread snow showers...with general MVFR
conditions expected for most sites. The worst conditions will be
found from KROC to KART where IFR to LIFR VSBYS can be expected in
steady snow.

As we work through today...the aforementioned storm system will spin
to the east away from New England while a low amplitude ridge will
work its way across the Lower Great Lakes. This will lead to gradual
improvement over the region...with most areas forecast to have VFR
conditions for the midday and afternoon. MVFR to IFR VSBYS will
still be possible southeast of Lake Ontario.

Tonight...fair VFR conditions can be anticipated regionwide.

Outlook...

Tuesday...Mainly VFR with a chance of snow showers in the North
Country. Tuesday Night...MVFR/IFR with snow showers likely.
Wednesday and Thursday...Areas of IFR with snow showers likely.
Friday...VFR.

&&

.MARINE...
A strong storm off the coast of Maine will continue to support gale
force winds on the eastern half of Lake Ontario early this morning.
As we push through the day though...an approaching ridge will help
to weaken the sfc pressure gradient so that winds across the region
will gradually subside.

Tonight...the weak ridge will pass over the Lower Great Lakes. This
will significantly weaken the sfc pressure gradient so that winds
and waves will steadily subside through the night. Small craft
advisories will come to an end from west to east as a result.

Tuesday...a storm system passing to the north of the lakes will
encourage winds to freshen...especially on Lake Erie. This will
likely lead to a new round of small craft advisories.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning until 1 PM EST this afternoon for
     NYZ004>008-012-019-020-085.
     Winter Weather Advisory until 7 AM EST this morning for NYZ003-
     013-014-021.
     Lake Effect Snow Advisory until 11 AM EST this morning for
     NYZ001-002-011.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for LEZ020.
         Small Craft Advisory until 5 PM EST this afternoon for
         LEZ040-041.
         Small Craft Advisory until 1 PM EST this afternoon
         for LOZ030.
         Gale Warning until 10 AM EST this morning for LOZ043>045-
         063>065.
         Small Craft Advisory until 8 PM EST this evening for
         LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Feb 13, 4:10 AM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
410 AM EST Mon Feb 13 2017

NYZ004>008-012-019-020-085-140915-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
410 AM EST Mon Feb 13 2017

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

NYZ003-013-014-021-140915-
Monroe-Livingston-Ontario-Allegany-
410 AM EST Mon Feb 13 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

NYZ001-002-011-140915-
Niagara-Orleans-Genesee-
410 AM EST Mon Feb 13 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 11 AM EST THIS
MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Lake Effect Snow Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

NYZ010-140915-
Northern Erie-
410 AM EST Mon Feb 13 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-SLZ022-140915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Saint Lawrence River from Cape Vincent to Ogdensburg-
410 AM EST Mon Feb 13 2017

This Hazardous Weather Outlook is for portions of Lake Erie...Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-140915-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
410 AM EST Mon Feb 13 2017

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

JJR/RSH

In the hours before

Special weather statement, Feb 13, 4:45 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
445 AM EST MON FEB 13 2017

NYZ001>003-011>013-131100-
Livingston-Wyoming-Orleans-Genesee-Monroe-Niagara-
445 AM EST MON FEB 13 2017

...ACCUMULATING LAKE SNOWS WILL IMPACT PORTIONS OF THE NIAGARA
FRONTIER AND GENESEE VALLEY EARLY THIS MORNING...

At 445 AM EST, a band of moderately heavy lake effect snow extended
from the Lake Ontario lake shore near Lyndonville southeast to
Albion...Elba...Le Roy and Geneseo. Snow will fall at a rate of a
half to one inch per hour within this band...with winds of 15 to 25
mph resulting in blowing snow as well.

Other sites possibly affected by this band include...Batavia,
Medina, Letchworth State Park, Avon, Mount Morris, Pavilion and
Byron.

Roads in these areas will be snow covered and slick..including the
New York State Thruway between exits 47 and 48...and Interstate 390
between exits 7 and 10.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

LAT...LON 4340 7865 4340 7864 4342 7840 4342 7829
      4287 7763 4268 7783
TIME...MOT...LOC 0939Z 299DEG 152KT 4228 7647

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 4:08 AM ESTLake Effect Snow AdvisoryBUFGenesee, Niagara, Orleans7 hr
Feb 13, 6:04 AM ESTSpecial Weather StatementBUFOrleans56 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.